MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J15
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for a recurrent aneurysm using penumbra coil 400's (pc400's).During the procedure, the pc400 unintentionally detached; therefore, the pc400 was removed.The physician then completed the procedure using the same px slim and a new pc400.In addition, the physician reported using a rotating hemostasis valve and maintaining continuous flush.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the pc400 pusher assembly.The pusher assembly was kinked approximately 8.0 and 11.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.The embolization coil was damaged throughout its length.The embolization coil was unable to be re-sheathed.The outer diameter (od) of the proximal constraint sphere was measured to be within specification.Conclusion: evaluation of the device revealed the embolization coil was damaged along its length.If the introducer sheath is not properly seated in the taper of the px slim hub, the embolization coil may begin to take shape within the hub.If the embolization coil begins to take shape in the hub of the microcatheter, offset coil windings may occur as a result.The offset coil windings would likely make it increasingly difficult to advance the embolization coil into a microcatheter.Further evaluation revealed kinks in the pusher assembly.This damage is likely incidental and may have occurred during packaging for return to penumbra facilities.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
Despite several attempts made for additional information regarding the reported event, clarification was not provided until january 9, 2017 which stated that there was a mix up of cases and devices when providing the description of the event, and that this particular device (lot # f64398) did not unintentionally detach.The true complaint against this device is that there was resistance noted while attempting to advance the coil and was therefore removed.Based on the clarification provided, the incident description has now been corrected as follows: the patient was undergoing a coil embolization procedure for a recurrent aneurysm using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance and was unable to advance the pc400 into the px slim delivery microcatheter (px slim); therefore the pc400 was removed.The physician then completed the procedure using the same px slim and a new pc400.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6177157
Report Number3005168196-2016-01814
Device Sequence Number865654
Product Code HCG
UDI-Device Identifier00814548011257
UDI-Public00814548011257
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2023
Device Catalogue Number4004J15
Device Lot NumberF64398
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/15/2016
Supplement Report FDA Received Date02/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR